West Virginia, 2003

Flooding in West Virginia, September 4, 2003

September 4, 2003 · NWS RLX · 5 events in 5 counties and zones

The last wave of rain, along a strong frontal boundary, hit the southern coal fields counties from the predawn through the late morning on the 4th. 5 inches fell.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The last wave of rain, along a strong frontal boundary, hit the southern coal fields counties from the predawn through the late morning on the 4th. Rain of 2 to 3.5 inches fell. The cooperative observer in Beckley measured 3.52 inches. The Beckley airport and Oceana both had 3.25 inches. Dry Creek had 3.1 inches of rain. Whitesville of eastern Boone County saw 2.6 inches. In Lincoln County, Frances Creek got into a few homes near Harts. In Logan County, 2 houses received water damage. Near Chapmanville in Logan County, private bridges on Garrett Fork were damaged. Several roads were flooded throughout these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 4, 4:00 AM EST, 2 hours earlier.

Area forecast discussion, Sep 4, 4:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT THU SEP 4 2003

*********************************************************************
500 AM EDT THU SEP 4 2003
ONE ADDITION TO THE MORNING PACKAGE IS TO EXPAND THE FLOOD WATCH
INTO THE NORTHERN MOUNTAINS AND THE SOUTHERN COALS AS THE RAIN
SHIELD IS FILLING IN.  WITH FLASH FLOOD GUIDANCE IN MANY LOCATIONS
UNDER AN INCH PER HOUR AND THE GROUND SATURATED ALREADY...FLOODING
IS A BIG CONCERN.

.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ015...WVZ024>026...
     WVZ033>038...WVZ046>047.
VA...FLOOD WATCH FOR THIS MORNING FOR ZONES VAZ003>004.
KY...NONE.
OH...NONE.

ESS
*********************************************************************
350 AM EDT THU SEP 4 2003

THURSDAY AND THURSDAY NIGHT...
ONE LAST WAVE OF MODERATE TO HEAVY RAIN FALL IS MOVING NORTHEAST
THIS MORNING ACROSS PORTIONS OF EASTERN KENTUCKY INTO THE CENTRAL
APPALACHIANS THIS MORNING.  THE SHORTWAVE THAT IS DRIVING THE RAIN
IS MOVING NORTHEASTWARD OUT OF NRN TN.  THE GFS SEEMS TO HAVE A GOOD
INITIALIZATION ON THIS FEATURE AND SLIDES IT INTO THE MID ATLANTIC
STATES BY THIS AFTERNOON WHICH SHOULD BRING AN END TO THE SHOWERS BY
THEN.  MEANWHILE...A STRONGER COLD FRONT...THAT STRETCHES FROM NW
OHIO INTO SRN INDIANA...WITH MUCH DRIER AND SOMEWHAT COOLER AIR
BEHIND IT...IS POISED TO MOVE ACROSS THE AREA THIS AFTERNOON.  THIS
SHOULD FINALLY BRING AN END TO THE RAINY CONDITIONS...AND SOME
AFTERNOON SUN IS EXPECTED...ESPECIALLY IN THE THE WRN PART OF THE
FORECAST AREA.  WITH THE AFTERNOON SUN...TEMPERATURES SHOULD
ACTUALLY BE A FEW DEGREES HIGHER THAN TODAYS READINGS...AS THE
COOLING ALOFT WILL NOT ARRIVE UNTIL LATER TONIGHT.

BY TONIGHT...THE DRIER AIR WILL BE FILTERING IN AS HIGH PRESSURE
BUILDS IN FROM THE NRN PLAINS.  THE WINDS SHOULD STAY UP SOME AS THE
PRESSURE GRADIENT SHOULD BE ENOUGH TO KEEP THINGS MIXING.  AS THE
CLOUDS DISSIPATE...WILL HAVE TO WATCH HOW MUCH FOG FORMS.  SURFACE
DEWPOINTS MAY NOT DROP AS MUCH AS THE MODEL EXPECT GIVEN THE FACT
THAT THE SURFACE MOISTURE WILL BE FAIRLY HIGH STILL.  THIS MAY KEEP
TEMPERATURES UP A FEW DEGREES AS WELL.  GUIDANCE IN THE LOWLANDS WAS
VERY CONSISTENT...BUT IN THE MOUNTAINS THERE WAS A DECENT RANGE...SO
HAVE FOLLOWED ALONG WITH THE GFS WHICH WAS A FEW DEGREES ABOVE THE
PREVIOUS FORECAST BUT NOT AS HIGH AS THE FWC NUMBERS.

FRIDAY THROUGH WEDNESDAY...
HIGH PRESSURE MOVES INTO THE REGION BRINGING DRY WEATHER AND LOWER
HUMIDITY. TEMPERATURES GRADUALLY WARM EACH DAY OVER THE WEEKEND. THE
NEXT FRONT ARRIVES LATE MONDAY...BUT MOISTURE IS MARGINAL.

ESS/RPY

*********************************************************************
1027 PM EDT WED SEP 3 2003

OPTED TO DROP FLOOD WATCH ALL BUT FAR SOUTHERN COUNTIES.  A SMALL
AREA OF SHOWERS AND THUNDERSTORMS HAS FORMED OVER NORTH CENTRAL WEST
VIRGINIA...BUT I DO NOT EXPECT THESE TO HOLD TOGETHER OVERNIGHT.

ADJUSTED OVERNIGHT POPS PER CURRENT TENDS...NIXING LIKELY WHERE
FLOOD WATCH NIXED.  OTHERWISE MAIN ADJUSTMENT WAS TO LOWER POPS
NORTHWEST...WITH A DRY FORECAST FOR SOUTHEASTERN OHIO.  SLIGHT
LOWERING OF POPS FOR THURSDAY...PARTIALLY IN BLENDING WITH OVERNIGHT
UPDATE.

OPTED TO LEAVE TEMPERATURES AS ARE THOUGH THEY SEEMED A LITTLE HIGH
SOUTHERN AND EASTERN ZONES.

TRM
*********************************************************************
245 PM EDT WED SEP 3 2003

THROUGH THURSDAY...
MAINLY SHOWERS TRACKED ACROSS CWA TODAY WITH HEAVIER ACTIVITY
REMAINING TO THE SOUTH AND WEST OF AREA.  SOME CONVECTION FIRED
ALONG THE FRONTAL BOUNDARY WHICH HAS BEEN LIFTING NORTH ACROSS
PENNSYLVANIA AND DROPPING BACK THROUGH SOUTH CENTRAL OHIO.
OVERALL...PRECIPITATION THIS AFTERNOON HAS BEEN FAIRLY
UNIMPRESSIVE...HOWEVER THE REMNANTS OF GRACE ARE SLOWLY MOVING EAST
ACROSS KENTUCKY AND TENNESSEE.  SURFACE ANALYSIS SHOWS A LOW
PRESSURE SYSTEM LOCATED JUST WEST OF NASHVILLE AND MODELS TRACK THIS
FEATURE EAST TONIGHT ACROSS REGION.  GFS IS MUCH FURTHER NORTH WITH
THIS LOW AND ASSOCIATED PRECIPITATION WHILE ETA CONTINUES EASTWARD
PROGRESSION INTO SOUTHWEST VIRGINIA.

NOT ANTICIPATING VERY MUCH HEAVY RAIN OUTSIDE OF THE MOUNTAINS AND
PER COORDINATION WITH SURROUNDING OFFICES HAVE OPTED TO DROP FLOOD
WATCH FOR COUNTIES WEST OF MOUNTAINS.  THE REMNANTS OF GRACE
COMBINED WITH UPPER LEVEL SUPPORT AND SLIGHTLY BACKED FLOW OVERNIGHT
KEEPS THE THREAT FOR HEAVY RAINS IN THE MOUNTAINS AND HENCE EXTENDED
THE FLOOD WATCH UNTIL 11 AM THURSDAY FOR MOUNTAIN COUNTIES.  WILL
CARRY LIKELY POPS MOUNTAINS OVERNIGHT WITH CHANCE WEST.  CARRYING
CHANCE POPS THURSDAY AND DIMINISHING WEST TO EAST DURING DAY AS
DEEPER MOISTURE MOVES EAST AND SURFACE FRONT PUSHES THROUGH AREA.

THINK ANOTHER COOL DAY ON TAP WITH TEMPS BELOW NORMAL DUE TO CLOUD
COVER.  GUIDANCE NUMBERS IN LINE WITH CURRENT GRIDS AND CURRENT
THINKING.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...
LITTLE CHANGE FROM CURRENT FORECAST IN THIS PERIOD.  LATEST RUNS
SHOW SYSTEM PULLING OUT BY THURSDAY NIGHT SO HAVE DROPPED ANY
MENTION OF PRECIPITATION FOR EARLY THURSDAY NIGHT.  CLOUDS WILL
CLEAR AFTER MIDNIGHT WHEN THE FLOW GOES FROM CYCLONIC TO
ANTICYCLONIC.  REST OF PERIOD HAS ABUNDANT SUN AND CLEAR NIGHTS WITH
DRY ATMOSPHERE.

SUNDAY THROUGH WEDNESDAY...
MODELS ARE IN VERY GOOD AGREEMENT ON HIGH PRESSURE OF CANADIAN
ORIGIN DOMINATING THE PATTERN THIS PERIOD. ONE WEAK COOL FRONT DROPS
SOUTH ACROSS THE CWA ON MONDAY...BUT NO RAIN IS EXPECTED DUE TO
LITTLE MOISTURE AND VERY WEAK DYNAMICS.  MODEL TEMPERATURE GUIDANCE
LOOKS GOOD WITH MILD DAYS AND COOL NIGHTS...GENERALLY NEAR SEASONAL
LEVELS.

HC/AAR/JMV
*********************************************************************
900 AM EDT WED SEP 3 2003

NO UPDATE PLANNED TO THE MORNING FORECAST PACKAGE.

JMV
*********************************************************************
Hazardous weather outlook, Sep 4, 4:15 AM EST, 1 hour 45 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-041500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
515 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE FLOOD WATCH IS IN EFFECT ACROSS THE SOUTHERN COAL FIELDS OF WEST
VIRGINIA AND IN THE CENTRAL APPALACHIANS THROUGH 11 AM THIS MORNING
AS ONE LAST WAVE OF LOW PRESSURE MOVES NORTHEASTWARD OUT OF EASTERN
TENNESSEE.  WITH THE GROUND ALREADY SATURATED IN MANY LOCATIONS IN
THE WATCH AREA...THIS ADDITIONAL RAINFALL COULD CAUSE FLOODING TO
OCCUR. ONCE THIS WAVE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
PASSES LATER THIS MORNING...A DRYING TREND SHOULD BEGIN AS COLD
FRONT CROSSES THE REGION LATER THIS AFTERNOON.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEYMOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lincoln

When
September 4, 6:00 AM EST to 10:00 AM EST
Where
Lincoln forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Flood, Boone

When
September 4, 7:00 AM EST to 10:30 AM EST
Where
Boone forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Flood, Logan

When
September 4, 7:00 AM EST to 10:30 AM EST
Where
Logan forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Flood, Raleigh

When
September 4, 7:30 AM EST to 10:30 AM EST
Where
Raleigh forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER

Flood, Wyoming

When
September 4, 7:30 AM EST to 11:00 AM EST
Where
Wyoming forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368554, 5368555, 5368556, 5368557, 5368558.